Excessive Heat, Cook
- When
- June 29, 11:53 AM CST to June 30, 11:59 PM CST
- Where
- Cook forecast zone
- Reported by
- ASOS
Very hot and humid conditions developed across northern Illinois on June 29th and June 30th and these conditions continued into July 1st. For June 29th, in Cook County, O'Hare Airport reached a high temperature of 96 with a peak heat index of 106; Midway Airport reached a high temperature of 95 with a peak heat index of 109 and Lansing Airport reached a high temperature of 91 with a peak heat…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very hot and humid conditions developed across northern Illinois on June 29th and June 30th and these conditions continued into July 1st.
For June 29th, in Cook County, O'Hare Airport reached a high temperature of 96 with a peak heat index of 106; Midway Airport reached a high temperature of 95 with a peak heat index of 109 and Lansing Airport reached a high temperature of 91 with a peak heat index of 111. In Dupage County, West Chicago Airport reached a high temperature of 93 with a peak heat index of 110. In Will County, Joliet Airport reached a high temperature of 93 with a peak heat index of 114 and The Midewin Tallgrass Prairie reached a high temperature of 93 with a peak heat index of 116. In LaSalle County, Peru Airport reached a high temperature of 94 with a peak heat index of 114. In Livingston County, Pontiac Airport reached a high temperature of 92 with a peak heat index of 115. In Lee County, nearby Sterling reached a high temperature of 91 with a peak heat index of 111.
For June 30th, in Cook County, O'Hare Airport reached a high temperature of 94 with a peak heat index of 103; Midway Airport reached a high temperature of 95 with a peak heat index of 107 and Lansing Airport reached a high temperature of 92 with a peak heat index of 111. In Will County, Joliet Airport reached a high temperature of 93 with a peak heat index of 111 and The Midewin Tallgrass Prairie reached a high temperature of 93 with a peak heat index of 113. In LaSalle County, Peru Airport reached a high temperature of 95 with a peak heat index of 114. In Livingston County, Pontiac Airport reached a high temperature of 92 with a peak heat index of 116.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 11:19 AM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1219 PM CDT Fri Jun 29 2018
.UPDATE...
1050 AM CDT
Forecast tracking nicely at mid-morning, with no changes
anticipated.
Upper ridge continues to build across the Midwest this morning,
with hot and very humid weather conditions evolving as expected.
Morning upper air analysis depicts 5900 meter 500 mb height at
nearby DVN, with +24/+28 C temps at 850/925 mb respectively. Warm
nose aloft will limit mixed depth a bit per forecast soundings,
with mid-90s forecast highs looking pretty good. Surface temps
already warming through the mid-80s at 10 am (ORD/MDW both 87 at
1045 am), with heat index tagging 90 in a few spots. Thus no
changes planned at this time.
Ratzer
&&
.SHORT TERM...
254 AM CDT
Through Saturday...
Very hot and humid conditions are the main forecast story for at
least Friday and Saturday across northern Illinois and northwest
Indiana. Overall, no big changes in forecast thinking over the
next couple days and guidance remains in good agreement suggesting
low to mid 90s for high temperatures. The official forecast errs
on the warmer side of guidance as models tend to struggle with the
magnitude of these higher-end events. Moderate to strong MLCIN
owing to 850/700mb temps of 23-25C and 14C, respectively, should
keep skies mostly clear today with little concern for afternoon
convection.
Dew points on track to become quite oppressive across the region
today. Early Thursday evening, dew points in the upper 70s to low
80s were observed from the mid Missouri Valley southeast across
the mid Mississippi Valley and guidance suggests this moisture
axis will lift across northern Illinois and northwest Indiana
today. Should be able to get a little higher even as the moisture
axis lifts into the corn belt. As with temperatures, staying on
the high side of guidance for dew points. For the previous heat
event last week, models across the board had a low bias with dew
points. Given these factors, felt comfortable nudging dew points
up a hair from previous forecast bringing more of the forecast
area closer to the 80 mark outside the city. This yields heat
indices of around 110F for the city of Chicago and portions of
northwest Indiana, and into the 110-120 range farther west and
southwest.
Conditions don't change too terribly much for Saturday. The local
area still lies under the thermal ridge and within the moisture
axis, though the upper ridge axis does inch east away from the
area. As a result, soundings indicate only weak capping in place
during the afternoon hours. Forcing isn't readily apparent,
though some models indicate convergence as winds over Lake
Michigan try to turn a lake breeze. Couldn't rule out an isolated
storm or two forming near the shores of Lake Michigan and moving
over the lake if this were to occur, but more likely expect cap to
hold.
Will upgrade the remainder of the Excessive Heat Watch to and
Excessive Heat Warning for Friday and Saturday.
Deubelbeiss
&&
.LONG TERM...
254 AM CDT
Sunday through Friday...
Confidence in the forecast details, especially with respect to the
heat, begins to diminish by Sunday as weather could become more
unsettled through the day. Upper ridge axis is progged to shift to
the East Coast Sunday while broad and shallow longwave trough
spreads from the West Coast across the Great Plains. A lead
shortwave trough and attendant surface cold front is progged to
move across portions of the Upper Midwest on Sunday kicking off
showers and thunderstorms. The cold front isn't expected to pass
through the local area until Sunday night, but showers and
thunderstorms will likely precede fropa adding uncertainty in the
temperature forecast. Guidance ranges from mid 80s to mid 90s for
highs and will lean towards the middle of the spread given the
uncertainty. If convection is able to hold off until late in the
day, it's quite possible additional heat headlines will be needed
through the day Sunday. In addition, the area could still
experience moderate to strong instability Sunday with increasing
shear expected as the shortwave trough approaches. Will have to
keep an eye on the severe thunderstorm potential as we get closer.
Unsettled weather could continue throughout much of the upcoming
week. Upper ridge will initially settle over the east coast with
the local area falling on the western periphery of the ridge axis
Monday. Temperatures briefly moderate in the mid 80s Monday behind
the front, but should see temps bounce back around or into the
90s through the latter half of the week as a broad upper ridge
builds from the Desert Southwest to the mid Atlantic Coast.
Thermal ridge and effective cap remains just to our west through
much of the upcoming week which could allow for scattered
diurnally favored thunderstorms locally as MLCIN is eroded each
afternoon. There isn't any notable synoptic scale forcing for
ascent under the influence of the upper ridge, so will have to
keep an eye out for smaller scale, lower amplitude features to get
a better handle on specific timing and coverage of these
thunderstorm chances.
Deubelbeiss
&&
.CLIMATE...
Record Temps
For the Chicago area...
Record High Max Temp
June 29: 97F (1954)
June 30: 99F (1913, 1953)
Record High Min Temp
June 29: 80F (1931)
June 30: 80F (1931)
For the Rockford area...
Record High Max Temp
June 29: 103F (1931)
June 30: 102F (1931)
Record High Min Temp
June 29: 75F (1931)
June 30: 74F (1913, 1931)
&&
.AVIATION...
For the 18Z TAFs...
No significant aviation weather concerns next 24-30 hours.
Warm front has lifted north of the terminals this midday, with
modest south-southwest (190-210 deg) winds expected to persist.
Mixed layer is relatively shallow, which will allow for
occasionally gusts in the 15-20 kt range. South winds will ease
with sunset tonight, before mixing out again Saturday morning with
speed and direction similar to today.
Marginal LLWS conditions may develop late tonight primarily at
RFD, where 30-40 kt southwest winds will persist above shallow
inversion. Winds aloft will be a little weaker farther east,
with less of a LLWS concern for Chicago terminals. Will likely see
some diurnal haze develop by sunrise, though generally 6-7SM
visibility expected.
Ratzer
&&
.MARINE...
112 AM CDT
Southerly winds of 15 to 25 kt will prevail over the lake through
the weekend, with the exceptions being occasional gusts to 30 kt
this afternoon and evening across the north, where also a few
thunderstorms are possible midday that could temporarily shift
winds westerly. Confidence in these are low though. Storms are
again possible late Saturday night into Sunday,and across much of
the lake. For much of the weekend though, dry conditions are
expected.
For the Illinois and Indiana nearshore, dry weather is likely for
much of the weekend. South to south-southwest winds will prevail.
On Sunday, these could be close to Small Craft Advisory criteria
with gusts at or just over 20 kt presently forecast. With high
pressure then expected later Monday through the holiday, lighter
onshore flow is expected, especially across the Illinois
nearshore.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 7 PM Saturday.
IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-INZ019
until 7 PM Saturday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1152 AM CDT Fri Jun 29 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 301700- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 1152 AM CDT Fri Jun 29 2018 /1252 PM EDT Fri Jun 29 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Extreme Excessive heat Risk. DISCUSSION... Temperatures will rise into the mid 90s this afternoon, which combined with dew points of 75 to 80 will result in heat indices in the 105-120 range across northern Illinois and northwest Indiana. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Extreme Excessive Heat Risk. Sunday... Limited Severe Thunderstorm Risk. Elevated Excessive Heat Risk. Monday through Thursday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION: There will be periodic chances for thunderstorms from Saturday night throughout the upcoming week. On Sunday, some of these storms could be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-301700- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 1152 AM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Sunday... Limited Severe Thunderstorm Risk. Monday through Thursday... Limited Thunderstorm Risk. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-301700- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 1152 AM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday... Limited Severe Thunderstorm Risk. Monday through Thursday... Limited Thunderstorm Risk. Ratzer Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
9 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767400, 767415, 767418, 767421, 767422, 767425, 767444, 767446, 767449.